Avandia and Weight Gain
Based on clinical trials documenting the side effects of Avandia, weight gain did appear to be a side effect of the medication. People taking Avandia alone gained approximately four to six pounds over a year. However, if you notice any rapid weight gain over several days, it may be a possible sign of congestive heart failure. Therefore, be sure to discuss Avandia and weight gain with your healthcare provider.
There are a number of possible side effects with Avandia® (rosiglitazone maleate). Weight gain does appear to be one of them. This data comes from clinical trials where Avandia was extensively studied and its side effects were documented.
One thing to keep in mind is that rapid weight gain (more than three to five pounds in a week) is a possible sign of congestive heart failure, another known problem with Avandia.
In September 2010, the U.S. Food and Drug Administration (FDA) announced that it would be severely restricting the use of Avandia, due to the risk of "cardiovascular events" such as heart attacks and strokes. Only individuals who cannot control their diabetes on other medications (or those who are already taking the medication and doing well) will be able to take Avandia.
Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. In these studies, side effects are always documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine.
People taking Avandia alone gained about four to six pounds (on average) over a year, while people not taking Avandia lost about two pounds during the year. When Avandia was combined with insulin or certain other oral diabetes medications, the amount of weight gain increased up to about 12 pounds.
In these studies, people who were taking higher doses of Avandia (8 mg) gained more weight than people taking lower doses of Avandia (4 mg). Also, taking Avandia with metformin (Glucophage®) seemed to slightly decrease the amount of weight gained.
There have been reports of people rapidly gaining large amounts of weight while taking Avandia, probably due to fluid retention. Fluid retention can be dangerous (especially in people with heart problems), so be sure to tell your healthcare provider right away if you are rapidly gaining weight.